NEW YORK (Reuters Health) – HIV-positive patients taking efavirenz are at risk for clinically significant vitamin D deficiency, and for excessive bone turnover if they are taking tenofovir, a UK group reports in a June 25 advance online issue of AIDS.
Dr. Frank A. Post at King’s College London School of Medicine and colleagues with King’s College Hospital performed a cross-sectional survey of vitamin D status in 1077 HIV-infected patients, also measuring serum alkaline phosphatase levels as a marker of bone turnover.
Over 90% of the subjects had suboptimal levels of vitamin D, and 34.8% were severely deficient with serum 25(OH)D levels less than 10 mcg/L, the investigators found.
Among the 843 patients on combination antiretroviral therapy, current efavirenz use doubled the likelihood of severe vitamin D deficiency; that is, the odds ratio on multivariate analysis was 2.0 (p<0.001).
In this same subgroup, elevated levels of alkaline phosphatase were linked to current use of tenofovir (OR 3.5) and efavirenz (OR 1.6).
Dr. Post and colleagues also examined the potential effect of efavirenz and tenofovir co-administration on alkaline phosphatase. “Compared to patients on regimens containing neither efavirenz nor tenofovir, those on regimens containing tenofovir and efavirenz (adjusted OR 5.4) or tenofovir without efavirenz (aOR 3.5 ), but not those on efavirenz without tenofovir (aOR 1.6) were more likely to have upper quartile alkaline phosphatase levels,” they report.
The additive effects of efavirenz and tenofovir on bone turnover is a novel finding in patients with low vitamin D, and potentially important, the team notes.
They conclude with a reminder of the clinical implications of the findings: “Numerous studies have found osteopenia and osteoporosis, and possibly bone fractures, to be more common among HIV-infected patients. The implications of vitamin D deficiency for bone health, cardiovascular status, and immune function in HIV-infected patients deserve further study.”
Efavirenz is associated with severe vitamin D deficiency and increased alkaline phosphatase